An 8-year-old male English bulldog receiving treatment for immune-mediated thrombocytopenia presented with severe, sloughing dermatitis 90 days after initiation of corticosteroid therapy. Calcinosis cutis secondary to iatrogenic hyperadrenocorticism (HAC) was diagnosed. Prednisone was discontinued and treatment initiated with antibiotics, pain medication, and therapeutic baths. Skin lesions remained severe at 2-week follow-up, and 10 days later the dog presented comatose and was euthanized. Coronary arteriosclerosis and myocardial infarction leading to congestive heart failure were found postmortem.

Calcinosis cutis, uncommon in dogs, occurs in association with various diseases, most commonly spontaneous or iatrogenic HAC. Cases are subclassified as dystrophic, metastatic, idiopathic, or iatrogenic. The most common cause of dystrophic calcinosis cutis in dogs is HAC, thought to alter the structure of proteins within collagen and elastin fibers, resulting in a predisposition to calcification. Widespread areas of cutaneous calcification are usually seen. In this patient, calcinosis cutis was believed to represent a case of dystrophic calcification secondary to iatrogenic HAC. There were no signs of cardiac disease, and the unexpected postmortem diagnosis of congestive heart failure might have resulted from multiple myocardial infarctions secondary to arteriosclerosis of coronary arteries. The comatose state may have resulted from significant ischemic brain injury secondary to myocardial failure, and the corticosteroid administration may have exacerbated underlying arterio-
sclerotic heart disease.

Commentary
This report illustrated the importance of knowing the more severe adverse events of corticosteroid therapy. While common adverse events of corticosteroids (eg, polyuria, polydipsia, polyphagia, panting) may be discussed with owners, it is crucial to discuss more severe and long-term adverse events (eg, poor wound healing, infections, muscle wasting). Although the adverse effects discussed may be unusual, this report detailed the advantages of using multimodal therapy for suppressing immune-mediated disease, as well as the need for frequent monitoring and tapering of corticosteroid dosing in a timely fashion to minimize risk for more serious adverse effects.—Jennifer Ginn, DVM, MS, DACVIM

Source
Iatrogenic hyperadrenocorticism, calcinosis cutis, and myocardial infarction in a dog treated for IMT. Hsu K, Snead E, Davies J, Carr A. JAAHA 48:209-215, 2012.